Hail, Fayette
- When
- May 22, 3:15 PM EST
- Where
- Fayette County, Leith
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.900, -79.720
The public reported penny size hail.
Thunderstorms developed just ahead of a cold front the afternoon of May 22nd with some of the storms producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Thunderstorms developed just ahead of a cold front the afternoon of May 22nd with some of the storms producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 1:12 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 212 PM EDT WED MAY 22 2013 .SYNOPSIS... UPPER LEVEL IMPULSES BRINGS AN INCREASE IN SHOWERS AND THUNDERSTORMS THROUGH THURSDAY NIGHT...UNTIL A COLD FRONT CROSSES. MUCH COOLER WEATHER IS FORECAST THIS HOLIDAY WEEKEND UNDER HIGH PRESSURE. && .NEAR TERM /THROUGH THURSDAY/... DAYTIME HEATING CONTINUES TO PUSH OUR TEMPERATURES CLOSE TO THE CONVECTIVE THRESHOLD. 16Z MESOANALYSIS ILLUSTRATES NO CINH LEFT AND EQUIV POTENTIAL TEMPS BUILDING. STILL A FAIR AMOUNT OF UNCERTAINTY WITH THE DEVELOPMENT OF STORMS AND HOW STRONG STORMS WILL BE LATER TODAY AND TONIGHT. LATEST THINKING IS STORMS WILL DEVELOP ALONG THE THETA-E RIDGE AXIS WHICH IS BUILDING ACROSS WV AND WRN PA. TERRAIN INDUCED STORMS ARE ALREADY UNDERWAY OVER THE CENTRAL MTNS OF WV. FARTHER W ACROSS OHIO...NOT SURE HOW MUCH DEVELOPMENT WILL OCCUR THIS AFTERNOON UNTIL S/W TROUGH PASSES AROUND 0Z. LIKELY POPS STILL ARE ON TRACK FOR THIS EVENING FOR THE ENTIRE AREA. IF THE LATEST HRRR IS CORRECT WE COULD SEE SOME LOCALIZED HIGH WATER POTENTIAL OVER NRN WV WITH TRAINING OF STORMS. AFTER MIDNIGHT THINGS SHOULD QUIET DOWN AS LLVLS STABILIZE AND WE AWAIT MAIN TROF AXIS TO TRAVERSE FROM THE WEST. NAM AND GFS AGREE ON A PERIOD OF DRY OR ISOLD ACTIVITY TMRW FROM LATE MRNG THROUGH MID AFTERNOON BEFORE UPPER LEVEL IMPULSES CROSS. DO NOT FORESEE A SEVERE WEATHER THREAT THURSDAY DUE TO LACK OF HEATING AS AN ABUNDANCE OF CLOUDS WILL BE PRESENCE KEEPING THERMODYNAMICS LOW. GREATEST CHALLENGE IS IF NAM SCENARIO OF A BATCH OF TSTMS RIDING NE FROM WV INTO SWRN PA AROUND DAYBREAK MATERIALIZES. FOR NOW...HELD OFF IN FAVOR OF CONTINUITY PER LOW CONFIDENCE ON THIS OUTCOME. 98 && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A RAPID TRANSITION TO MUCH COLDER CONDITIONS TAKES PLACE DURING THIS PERIOD AS THE CONSENSUS OF THE MORE RELIABLE GLOBAL MODEL SYSTEMS SUGGESTING THE MID-LEVEL SYSTEM TRACKING THROUGH THE REGION SHOULD CLOSE OFF AS IT MOVES OVER PITTSBURGH AND SLOWLY OOZES SOUTHEASTWARD. THE CLOSED SOLUTIONS FAVORED BY THE MORE RELIABLE MODELS END UP TRENDING TOWARD THE SLOWER END OF THE GUIDANCE PACK WITH THIS SYSTEM...WHICH MAKES SENSE GIVEN THE HIGHER LONG WAVE AMPLITUDE. AS SUCH...THE SYSTEMS DEPARTURE WAS SLOWED IN THE FORECAST WHICH RESULTED IN INCREASING POPS INTO FRIDAY. WHILE ITS DEPARTURE IS SLOWER...MUCH DRIER AIR DOES WORK INTO THE AREA BY FRIDAY NIGHT WITH THE CONSENSUS OFFERING EXTREMELY LEAN LAYER RH PROFILES AND WEAKENING NORTHWEST COLD ADVECTION. THIS SETS THE STAGE FOR STELLAR RADIATIONAL COOLING GOING INTO SATURDAY MORNING. GRIDDED GUIDANCE SUGGESTS WIDESPREAD 30S ACROSS THE AREA...WHICH WITH 850 MB TEMPERATURES FALLING TOWARD -2C IS NOT TOO SHOCKING. FROST WAS ADDED TO THE GRID TO ACCOMMODATE LOWS GENERALLY IN THE MID 30S ACROSS VAST TRACTS OF THE CWA...AND FROST/FREEZE HEADLINES SEEM POSSIBLE AT THIS POINT. THESE TEMPERATURES AT 850 MB FAIL TO MODERATE DURING THE DAY SATURDAY MUCH...SO TEMPERATURES WILL LIKELY ONLY WANDER FOR HIGHS FROM THE UPPER 50S FRIDAY TOWARD THE LOWER 60S SATURDAY. FRIES && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SIMILAR CONDITIONS PERSIST THROUGH THE REST OF THE WEEKEND AND EVEN POSSIBLY INTO MONDAY MORNING WITH VERY DRY CONDITIONS AND LIGHT WINDS FAVORING SUPERIOR RADIATIONAL COOLING EACH NIGHT. AS SUCH...LOWS CONTINUE TO LOOK TO HEAD TOWARD THE 30S EACH NIGHT...WITH A FEW LOCATIONS INEVITABLY DROPPING BELOW FREEZING. ONCE AGAIN...FROST WAS ADDED TO THE FORECAST INTO THE OVERNIGHT/EARLY MORNINGS THIS WEEKEND...AND FROST/FREEZE HEADLINES AGAIN SEEM QUITE POSSIBLE. OTHERWISE...VERY GRADUAL MODERATION OF LOW LEVEL TEMPERATURES WILL BE LIKELY AS THE CLOSED SYSTEM DEPARTS EASTWARD BUT DRY CYCLONIC NORTHWESTERLY FLOW ALOFT REMAINS THE LARGE CONTROLLING FACTOR FOR OUR WEATHER. THIS IS THANKS IN PART TO THE FACT THAT THE MODEL CONSENSUS KEEPS THE LARGE SCALE RIDGE AXIS LARGELY TO OUR WEST THROUGH THE MIDDLE OF NEXT WEEK. AS A RESULT...CONDITIONS SHOULD REMAIN GENERALLY DRY WITH VERY SLOW MODERATION OF TEMPERATURES THROUGH THE WEEK. FRIES && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... LOW TO MEDIUM CONFIDENCE FORECAST ON SHOWER AND THUNDERSTORM TIMING. VFR WEATHER WILL PREVAIL MUCH OF THE FCST PERIOD /AT LEAST INTO THE OVERNIGHT HOURS/...THE CHALLENGE IS TIMING ON ANY SHRA OR TSRA IMPACTING THE TERMINALS. MAINTAINED VCTS FOR LATE AFTERNOON AND EVENING BEFORE TRANSITIONING TO VFR SHRA UNTIL MIDNIGHT. CLOUDS WILL DEVELOP IN THE PREDAWN HOURS...LATEST GUIDANCE SUGGEST CIGS IN THE 015-025 WHICH IS HIGHER THAN EARLIER RUNS AND IN LINE WITH ONGOING FORECAST. STRATOCU WILL LIFT BY MID MRNG INTO A LOW END VFR DECK. FOR PLACES THAT EXPERIENCE RAINFALL...PATCHY FOG COULD DEVELOP DURING THE PREDAWN HOURS. 98 .OUTLOOK.../THURSDAY THROUGH SUNDAY/... THE PROBABILITY OF WIDESPREAD IFR WEATHER IS LOW. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 257 PM EDT WED MAY 22 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-231900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 257 PM EDT WED MAY 22 2013 ...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FROSTY AND LOCALIZED FREEZING CONDITIONS ARE POSSIBLE FRIDAY NIGHT...SATURDAY NIGHT...AND EVEN POSSIBLY SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 SSE SHORT CREEK 40.17N 80.66W
05/21/2013 E1.00 INCH OHIO WV PUBLIC
&&
EVENT NUMBER PBZ1301910
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT WED MAY 22 2013
OHZ069-221845-
MONROE OH-
158 PM EDT WED MAY 22 2013
...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...
AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF HARRIETTSVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAYSVILLE... ANTIOCH... WOODSFIELD...
BENWOOD... ROUND BOTTOM...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3958 8127 3961 8128 3981 8115 3971 8086
3957 8114 3957 8126
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT WED MAY 22 2013 PAZ031-WVZ004-012-221930- GREENE PA-MARSHALL WV-WETZEL WV- 250 PM EDT WED MAY 22 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WETZEL... SOUTHEASTERN MARSHALL AND SOUTHWESTERN GREENE COUNTIES... AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRVIEW... MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRVIEW... GLEN EASTON... DENVER HEIGHTS... CAMERON... LONE OAK... ROCKLICK... STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 3999 8054 3974 8039 3967 8079 3976 8085 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 319 PM EDT WED MAY 22 2013 PAZ031-WVZ021-022-222000- GREENE PA-MARION WV-MONONGALIA WV- 319 PM EDT WED MAY 22 2013 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONONGALIA...NORTH CENTRAL MARION AND SOUTH CENTRAL GREENE COUNTIES... AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MANNINGTON...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... METZ... MCCURDYVILLE... DAYBROOK... BLACKSVILLE... MOUNT MORRIS... HIGHWAYS IMPACTED INCLUDE... I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 159 AND 160. I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 3. PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 3978 8021 3975 7998 3953 8025 3957 8038
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT WED MAY 22 2013
PAZ029-031-222000-
GREENE PA-WASHINGTON PA-
326 PM EDT WED MAY 22 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE AND
SOUTHWESTERN WASHINGTON COUNTIES...
AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RYERSON
STATION...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RYERSON STATION... SWARTS...
THE FOLLOWING HIGHWAY WILL BE IMPACTED...
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 17 AND 23.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3982 8051 3985 8052 3995 8052 4009 8027
3995 8008SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT WED MAY 22 2013
PAZ075-076-222045-
FAYETTE PA-FAYETTE RIDGES PA-
404 PM EDT WED MAY 22 2013
...A STRONG THUNDERSTORM WILL AFFECT FAYETTE COUNTY...
AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
GREENSBORO...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MASONTOWN... FAIRCHANCE... HOPWOOD...
UNIONTOWN... CHALKHILL... FARMINGTON...
DUNBAR... OHIOPYLE... CONNELLSVILLE...
THE FOLLOWING HIGHWAY WILL BE IMPACTED...
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 2 AND 7.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3988 7940 3986 7941 3984 7939 3972 7988
3979 7993 3979 7991 3984 7993 4012 7949
3995 7935The Pittsburgh radar (KPBZ), 82 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
The public reported penny size hail.
Emergency management reported trees down on Highland Avenue.
An NWS employee reported large tree branches down.
Emergency management reported a shed and trees down along Theater Street in Unity Township.
Fire/Rescue reported multiple trees down blocking State Route 36 from Clarion county border to State Route 889.
Numerous trees were reported down in the Black Lick area.
A trained spotter reported trees down.
Emergency management reported numerous trees and power lines down.
Emergency management reported trees down.
The 911 call center reported trees down.
The public reported a couple of trees and branches down.
A large tree 1.5 feet in diameter was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444152, 444164, 444153, 444158, 444160, 444155, 444165, 444157, 444162, 444163, 444154, 444156, 444166, 444161.